MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA GMK-HINGE FIXED TIBIAL INSERT SIZE 4/12MM; KNEE TIBIAL INSERT

MEDACTA INTERNATIONAL SA GMK-HINGE FIXED TIBIAL INSERT SIZE 4/12MM; KNEE TIBIAL INSERT
Model Number 02.09.0412H
Medical Device Problem Code Material Integrity Problem (2978)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 11/04/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Batch review performed on 19-november-2019: lot 143022: (b)(4) items manufactured and released on 29-july-2014.Expiration date: 30.06.2019.No anomalies found related to the problem.To date, 22 items of the same lot have been already sold without any other similar reported event.Clinical evaluation performed by medacta medical affairs director: 2.5 years after revision tka with a constrained device, the screw connecting the femoral component to the tibial post backs out and gets loose in the joint.In such conditions, dynamics is altered and the femur was probably giving unpredictable stresses to the inlay.The screw fixing the inlay to the tibial baseplate also broke.At revision surgery, a new inlay was placed with no screw.The root cause for this event is probably self-unscrewing of the post screw.The cause for self-unscrewing cannot be determined, one possible explanation could be insufficient tightening torque at surgery, but other conditions may also have played a role.Preliminary investigation by r&d knee manger: revision surgery performed due to unscrewing of the post screw and pivot disengagement on an hinge implant more than 2 years from the primary surgery.During the revision surgery, it was discovered that the inlay locking screw was broken.The surgeon only revised the 12 mm inlay with a 17 mm inlay, it was not possible to use a new inlay locking screw because a part of the broken screw remained in the tibial tray.Preliminary investigation based on the picture of the broken tibial insert secure screw and unscrewed hinge pivot fixation screw.Head and part of the threaded shaft of the hinge post screw look partially damaged, signed and plastically deformed.These damages occurred most likely when, loosened in the joint, the screw was interposed between two articulating parts and underwent to body loads.Tibial insert secure screw was found broken in 2 parts during revision surgery.The head of the screw was removed; the other part remained seated in the baseplate.The screw broke in correspondence of its threaded shaft, in its portion out of the baseplate.Breakage of the screw was most likely caused by unexpected loads acting on the tibial insert when the hinge post was disconnected from the femoral component.Possible reason for unscrewing of the hinge post screw can't be identified with the information available and still remain unknown.
 
Event or Problem Description
Revision surgery performed due to post screw unscrewing and pivot disengagement from the hinge more than 2 years from the primary surgery.During the revision surgery, it was discovered that the inlay locking screw was broken.The surgeon only revised the 12 mm inlay with a 17 mm inlay, it was not possible to use a new inlay locking screw because a part of the broken screw remained in the tibial tray.
 
Additional Manufacturer Narrative
Visual inspection performed by r&d project manager visual inspection of the returned screw, we can notice that the head of the screw looks damaged, with sings and scratches.The last 2 threads of the threaded shaft are damaged and look pressed. this last is something that could had been occurred when the screw, loosened in the joint, was interposed between the articular surface of the femur and the insert and was pressed by body load.We cannot exclude that the origin of the damage could had been the attempt to engage the screw with the pivot not in axis with the screw itself, with the tapered connection not assured.This could had led the following disassembling of the 2 elements.

Brand Name
GMK-HINGE FIXED TIBIAL INSERT SIZE 4/12MM
Common Device Name
KNEE TIBIAL INSERT
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, 6874
SZ  6874
MDR Report Key9410175
Report Number3005180920-2019-01013
Device Sequence Number19502510
Product Code KRO
UDI-Device Identifier07630030825194
UDI-Public07630030825194
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K130299
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2019
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 04/12/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2019
Device Model Number02.09.0412H
Device Catalogue Number02.09.0412H
Device Lot Number143022
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/26/2020
Initial Date Received by Manufacturer 11/04/2019
Supplement Date Received by Manufacturer11/04/2019
Initial Report FDA Received Date12/04/2019
Supplement Report FDA Received Date03/27/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Weight85